Main articles: Paracetamol toxicity and Analgesic nephropathy Excessive use of paracetamol can damage multiple organs, especially the liver and kidney. In both organs, toxicity from paracetamol is not from the drug itself but from one of its metabolites, N-acetyl-p-benzoquinoneimine (NAPQI). In the liver, the cytochrome P450 enzymes CYP2E1 and CYP3A4 are primarily responsible for the conversion of paracetamol to NAPQI. In the kidney, cyclooxygenases are the principal route by which paracetamol is converted to NAPQI. Paracetamol overdose leads to the accumulation of NAPQI, which undergoes conjugation with glutathione. Conjugation depletes glutathione, a natural antioxidant. This in combination with direct cellular injury by NAPQI, leads to cell damage and death.
Paracetamol hepatotoxicity is, by far, the most common cause of acute liver failure in both the United States and the United Kingdom. Paracetamol overdose results in more calls to poison control centers in the US than overdose of any other pharmacological substance. Signs and symptoms of paracetamol toxicity may initially be absent or vague. Untreated, overdose can lead to liver failure and death within days. Treatment is aimed at removing the paracetamol from the body and replacing glutathione. Activated charcoal can be used to decrease absorption of paracetamol if the patient presents for treatment soon after the overdose. While the antidote, acetylcysteine, acts as a precursor for glutathione helping the body regenerate enough to prevent damage to the liver, a liver transplant is often required if damage to the liver becomes severe.
The preceding taken from the Toxicity section of this article:http://en.wikipedia.org/wiki/Acetamanophen